Post-artemisinin delayed hemolysis after oral therapy for P. falciparum infection.IDCases. 2020; 20:e00741.I
A documented side-effect of artemisinin therapy is post-artemisinin delayed hemolysis (PADH), primarily occurring after parenteral treatment for severe P. falciparum infections. PADH has been infrequently reported after oral therapy and is rarely severe enough to require hospitalization and blood transfusions. A 24 year old man was diagnosed with P. falciparum, prompting initiation of oral artemether-lumefantrine (AL). Further work-up demonstrated that he met WHO criteria for severe malaria infection on the basis of high parasitemia and his regimen was switched to intravenous quinidine and oral doxycycline. He was transitioned back to AL after 4 days and was discharged on hospital day six. Five days later, he was readmitted for hemolytic anemia. His peripheral blood was absent of malaria parasites and he was diagnosed with PADH, ultimately requiring multiple blood transfusions. Severe hemolytic anemia requiring blood transfusions after oral artemisinin therapy is rare and may be associated with higher parasite loads. This case demonstrates the importance of close reassessment and consideration of PADH in patients treated with oral therapies, particularly in the setting of severe malarial infections.